Texas, 2012

Wildfire in Texas, December 3, 2012

December 3, 2012 · NWS AMA · 1 event in 1 county or zone

A wildfire began around 1020CST about nine miles south southeast of Canyon Texas in Randall county. The wildfire started near Interstate 40 and Dowlen Road and consumed an estimated seventy-five acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire began around 1020CST about nine miles south southeast of Canyon Texas in Randall county. The wildfire started near Interstate 40 and Dowlen Road and consumed an estimated seventy-five acres. The wildfire started on the back of a hay trailer which contained twenty-five bales and were destroyed in the fire. The fire then spread to the grasses on strong winds and completely burned a field east of Interstate 27. The wildfire destroyed at least one barn, however one home and two other structures were saved. Three fire departments along with the Texas A&M Forest Service responed to the wildfire which was brought under control around 1230CST. There were no injuries or fatalities reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 3, 5:07 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Dec 3, 5:07 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
507 AM CST MON DEC 3 2012

.AVIATION...
VFR CONDITIONS TO PREVAIL THROUGH THE TAF. GUSTY SOUTHERLY WINDS OF
20 TO 30 KTS WILL VEER TO THE SW AND W THROUGHOUT THE MORNING HOURS
AS A COOL FRONT DIVES TOWARDS THE TERMINALS. THE FRONT SHOULD REACH
KGUY AND KDHT AROUND 17Z THEN KAMA A LITTLE AFTER 18Z CAUSING SURFACE
WINDS TO SHIFT TO THE N AND NE. WINDS SHOULD DECREASE TO 10 KTS OR
LESS BY 0Z WITH GRADUAL BACKING TO THE NW AT KGUY AND KDHT BY TUESDAY
MORNING.

&&

.PREV DISCUSSION... /ISSUED 330 AM CST MON DEC 3 2012/

DISCUSSION...
DRY FORECAST CONTINUES WITH NO POPS THROUGH SUNDAY.

WEAK COLD FRONT TODAY EXPECTED TO HOLD TEMPERATURES BELOW THOSE
EXPERIENCED YESTERDAY...BUT HIGHS WILL STILL BE ABOUT 15 DEGREES
ABOVE NORMAL.  SLIGHTLY COOLER CONDTIONS EXPECTED ON TUESDAY OWING TO
COOL POST FRONTAL HIGH PRESSURE RIDGE.

WARMUP COMMENCES WEDNESDAY AS LEE TROF DEVELOPS...WITH MOST LOCATIONS
HAVING HIGHS IN THE MID TO UPPER 60S.  NEXT WEAK COLD FRONT ON
THURSDAY WILL STILL ALLOW MAX TEMPERATURES TO REACH 60S AREA WIDE.

FORECAST FOR FRIDAY AND BEYOND IS LESS CERTAIN.  EXPECT THAT
NORTHEAST SECTIONS WILL BE CLOSE TO CLIMO WITH SOUTHWEST SECTIONS
ABOUT 10 TO 15 DEGREES ABOVE NORMAL.  ON SATURDAY...HIGHS OFFERED
BY GFS MOS ARE AT THE HIGH END OF ENSEMBLE SPREAD...AND HAVE BEEN
LOWERED BY ABOUT 5 DEGREES.  ON SUNDAY...ECMWF IS VERY BULLISH WITH
A STRONG FRONTAL PASSAGE.  HAVE CONSIDERED THIS SOLUTION TO BE TOO
FAST AND HAVE SPLIT THE DIFFERENCE WITH WARMER GFS MOS.  03

COCKRELL

FIRE WEATHER...
BRIEF ELEVATED FIRE WEATHER CONDTIONS ARE EXPECTED THIS AFTERNOON AS
RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT AND NORTH WINDS
EXCEED 15 MPH.  LIGHT AND VARIABLE WINDS ON TUESDAY WILL TREND TO
EAST AND SOUTH BY AFTERNOON.  DRY SOUTHWEST AND SOUTH WINDS WILL
INCREASE ON WEDNESDAY...WITH ELEVATED FIRE WEATHER CONDITIONS BEING
POSSIBLE ACROSS MOST SECTIONS.  ELEVATED FIRE WEATHER CONDITIONS
WILL BE POSSIBLE ACROSS THE SOUTHERN TEXAS PANHANDLE ON THURSDAY...
AS WEST WINDS SHIFT TO NORTH WITH THE PASSAGE OF A COLD FRONT.
LIGHT WINDS ARE EXPECTED ON FRIDAY.  ELEVATED FIRE WEATHER
CONDITIONS ARE POSSIBLE ON SATURDAY ACROSS THE SOUTHWEST TEXAS
PANHANDLE AS DRY WEST AND SOUTHWEST WINDS INCREASE.  SOUTHWEST
WINDS INCREASE FURTHER ON SUNDAY...BUT RELATIVE HUMIDITY VALUES ARE
EXPECTED TO REMAIN ABOVE ELEVATED OR CRITICAL THRESHOLDS. 03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/03
Hazardous weather outlook, Dec 3, 4:24 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
424 AM CST MON DEC 3 2012

OKZ001>003-TXZ001>020-032200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
424 AM CST MON DEC 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

CAUTION IS ADVISED ON AREA LAKES TODAY.

BRIEF ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE OVER MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE AGAIN OVER THE SOUTHERN TEXAS PANHANDLE ON THURSDAY...AND
ACROSS THE SOUTHWEST TEXAS PANHANDLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED
FIRE WEATHER CONDITIONS TODAY...WEDNESDAY...THURSDAY AND SATURDAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
December 3, 10:20 AM CST to 12:30 PM CST
Where
Randall forecast zone
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425669.